The FDA is warning consumers that over the counter heartburn or antacid medications that contain aspirin can cause stomach or intestinal bleeding. While cases of bleeding are rare, in 2009 the FDA issued a warning about this risk associated with consuming aspirin and other non-steroidal anti-inflammatory drugs (NSAIDs).
The FDA has discovered eight new cases of serious bleeding caused by aspirin-containing antacids since the first warning in 2009. Some of those people were so sick they needed a blood transfusion.
Dr. Karen Murry Mahoney, Deputy Director of the Division of Nonprescription Drug Products at FDA said, “take a close look at the Drug Facts label, and if the product has aspirin, consider choosing something else for your stomach problems. Unless people read the Drug Facts label when they’re looking for stomach symptom relief, they might not even think about the possibility that a stomach medication could contain aspirin.”
People with a higher risk for bleeding when taking these products are over the age of 60, have a history of stomach ulcers or bleeding problems, or take blood-thinning drugs, which reduce the ability of the blood to clot. If you take steroid medication such as prednisone, take other meds that contain NSAIDs (ibuprofen or naproxen), or drink three or more alcoholic drinks every day are also more at risk for stomach bleeding.
The warning signs of stomach or intestinal bleeding include feeling faint, vomiting blood, passing stools that are black or bloody, or abdominal pain. If you experience these symptoms, see a doctor immediately.
If you take aspirin regularly on doctor’s instructions, don’t stop without talking to your doctor first. Ask your doctor what meds you can take for an upset stomach.
Many OTC medicines for an upset stomach contain only an antacid. Those ingredients include calcium carbonate, magnesium hydroxide, or another antacid. If you have frequent heartburn, sour stomach, upset stomach, or acid indigestion, talk to your doctor about an acid reducer or H2 blocker.